Brent J, Palmer R. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. In: Shannon MW, Borron SW, Burns MJ, eds. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 29. Monoamine oxidase inhibitors and serotonin syndrome.
Duplication for commercial use must be authorized in writing by ADAM Health Solutions. The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites., A.D.A.M., Inc. Call 911 for all medical emergencies. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions.
Serotonin syndrome most often occurs when two drugs that affect the body's level of serotonin are taken together at the same time. The drugs cause too much serotonin to be released or to remain in the brain area.
1991: 148:705. Am J Psychiatry. Sternbach H. The Serotonin Syndrome.
Drugs of abuse, such as ecstasy and LSD have also been associated with serotonin syndrome.
Talk to your doctor before stopping any medication. The FDA recently asked the manufacturers of these types of drugs to include warning labels on their products that l you about the potential risk of serotonin syndrome.
Treatment may include:. People with serotonin syndrome should stay in the hospital for at least 24 hours for close observation.
Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team. Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA.
Call your health care provider right away if you have symptoms of serotonin syndrome.
US Food and Drug Administration. Rockville, MD: Center for Drug Evaluation and Research; July 19, 2006. FDA Public Health Advisory: Combined Use of 5-Hydroxytryptamine Receptor Agonists (Triptans), Selective Serotonin Reuptake Inhibitors (SSRIs) or Selective Serotonin/Norepinephrine Reuptake Inhibitors (SNRIs) May Result in Life-threatening Serotonin Syndrome.
Serotonin syndrome. Prator BC. J Neurosci Nurs. 2006 Apr;38(2):102-5.
Rosen's Emergency Medicine: Concepts and Clinical Practice. Levine M, Ruha AM. Antidepressants. 8th ed. In: Marx J, ed. Philadelphia, PA: Elsevier Saunders; 2013: chap 151.
Symptoms occur within minutes to hours, and may include:
Pharmacol Biochem Behav. Parrot AC. Recreational Ecstasy/MDMA, the serotonin syndrome, and serotonergic neurotoxicity. Review. 2002 Apr;71(4):837-44.
To be diagnosed with serotonin syndrome, you must have been taking a drug that changes the body's serotonin levels (serotonergic drug) and have at least three of the following signs or symptoms:
Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome with the medicines described above, as well as meperidine (Demerol, a painkiller) or dextromethorphan (cough medicine).
The products produced when the muscles break down are released into your blood and eventually go through the kidneys. Uncontrolled muscle spasms can cause severe muscle breakdown. With appropriate treatment, the condition is reversible. This can cause severe kidney damage if not recognized and treated appropriay.
Philadelphia, PA: WB Saunders; 2001:150, 522, 547, 550. 1st ed. Ford MD, Clinical Toxicology.
Serotonin syndrome is a potentially life threatening drug reaction that causes the body to have too much serotonin, a chemical produced by nerve cells.
Tests may include:. If you have just start taking or increased the dosage of a tranquilizer (neuroleptic drug), other conditions such as neuroleptic malignant syndrome will be considered.
People who take triptans with SSRIs or SNRIs should be closely followed, especially right after starting a medicine or increasing its dosage. Hyperserotonemia; Serotonergic syndrome. Always l all of your providers what medicines you take.
Some symptoms of serotonin syndrome can mimic those due to an overdose of cocaine, lithium, or an MAOI. Serotonin syndrome is not diagnosed until all other possible causes have been ruled out, including infections, intoxication, metabolic and hormone problems, and drug withdrawal.
Untreated serotonin syndrome can be deadly. However, with treatment, symptoms can usually go away in less than 24 hours. People may get slowly worse and can become severely ill if not quickly treated.
Serotonin syndrome is more likely to occur when you first start or increase the medicine.
In life-threatening cases, medicines that keep your muscles still (paralyze them) and a temporary breathing tube and breathing machine will be needed to prevent further muscle damage.
SNRIs include duloxetine (Cymbalta) and venlaine (Effexor). Popular SSRIs include citalopram (Celexa), sertraline (Zoloft), fluoxetine (Prozac), paroxetine (Paxil), and escitalopram (Lexapro). Brand names of triptans include sumatriptan (Imitrex), zolmitriptan (Zomig), frovatriptan (Frova), rizatriptan (Maxalt), almotriptan (Axert), naratriptan (Amerge), and eletriptan (Relpax). For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs).
The diagnosis is usually made by asking questions about your medical history, including the types of drugs you take.Imitrex serotonin syndrome